Some often wonder how we reached this point in our lives and how we’re witnessing this pure devastation of the opioid crisis. To better put this into perspective, we are losing people at a rate more alarming than that during the Vietnam War. More Americans have died as a result of opioid overdoses than souls lost in the entire Vietnam War. This statistic illustrates 140 Americans dying daily, and when it is broken down even more in-depth, it translates to one person every eight minutes losing their lives to opioids like heroin. Where did this all start?
Heroin addiction and opioid abuse have been prevalent in our society for centuries, but it wasn’t until the late 1990s that this current epidemic was born. Pharmaceutical companies sent their representatives to doctors out in the field and reassured the entire medical community that patients would not become addicted as a result of using opioids. How did doctors respond? They listened and began prescribing opioids at historical rates. This led to widespread misuse of both prescription and non-prescription opioids. It soon became clear that these were highly addictive.
In 2017, the U.S. Department of Health and Human Services declared a public health emergency to address the national opioid crisis. In 2015, 52,404 Americans died from drug overdoses, and in a sharp rise in 2016, that number rose to an estimated 64,000 people. After declaring the emergency, the Department of Health and Human Services worked alongside President Donald Trump to create a new Five-Point Opioid Strategy.
The following priorities were for improved access to prevention, treatment, and recovery support services, target the availability and distribution of overdose-reversing drugs, strengthen public health data reporting and collection, support cutting-edge research on addiction and pain, and advance the practice of pain management.
The overprescribing of opioids led to users turning to illegal methods to obtain their drugs. With access to prescription drugs becoming more difficult and driving up the prices, this has forced people to purchase illicit street drugs like heroin or fentanyl. It has caused the problem to become much worse. This begs the question of how much heroin can lead to a dangerous overdose? Various factors can influence heroin overdose, which we’ll explain below.
Heroin is a highly addictive, illegal opioid. Those who use heroin can experience intense side effects in the short-term and long-term. In 2015, 81,236 emergency department visits occurred for unintentional, heroin-related poisonings in the United States, which is a rate of 26 per 100,000 people. Past misuse of prescription opioids is the most substantial risk factor for starting heroin use, which is especially true among those who became dependent upon or abused prescription opioids in the past year. From 2000 to 2013, three out of four people report having misused prescription opioids before using heroin.
What makes the question of how much heroin can lead to an overdose challenging to answer is that today, a bag of heroin may contain only some heroin. With the emergence of fentanyl-laced heroin, it has made it nearly impossible to answer that question. This trend has become evident in the Northeast where heroin is cut with fentanyl and even given brand names and packages to indicate that it is fentanyl. Fentanyl is one of the most potent opioids on this planet and is estimated to be anywhere from 50 times to 100 times stronger than a standard dose of heroin. The process has become routine for dealers who can increase their profits from the cheap synthetic opioid.
To answer the question about how much heroin can lead to a dangerous overdose? There is no answer to that question. There are so many different factors including, are the drugs tainted? How long has someone been using? Do they have a high tolerance? Are they healthy? How much do they weigh? As you see, several factors influence the outcome of a heroin overdose, and the safest method to practice is to avoid using heroin or seek treatment immediately.
Since heroin is a depressant, it can stop a person’s breathing, which can lead to irreversible brain damage, coma, and death. If you suspect someone has overdosed on heroin, you must immediately call 911. The sooner help arrives, the sooner treatment can begin and the person can avoid long-term damage or death.
Once heroin enters the brain, it converts to morphine and binds rapidly to opioid receptors. Someone who uses heroin reports feeling a surge of pleasurable sensation known as a rush. The intensity is dependent on the amount that is taken and the purity of the drug. The rush is accompanied with warm flushing of the skin, dry mouth, and a heavy feeling in the extremities.
The user can also be drowsy for several hours and have clouded mental functions. The breathing in someone who consumed a large amount will also be strongly affected, and in some cases, be life-threatening.
Someone using heroin in the early stages may not show the outward signs of a substance use disorder, but the deeper they fall into the grips of heroin addiction the symptoms will become much more apparent.
With the continued use of heroin, there are physical and physiological changes in the brain. It creates a long-term imbalance in neuronal and hormonal systems that can take years to reverse. Other studies have shown deterioration of the brain’s white matter due to heroin use which can affect decision-making abilities, the ability for normal behavior, and responses to stressful situations. Heroin also can produce high degrees of tolerance and physical dependence.
Withdrawal can occur in as little as a few hours after the last time the drug was ingested. Significant withdrawal symptoms peak around 24-48 hours after the last dose and subside after a week. Repeated heroin use can result in a heroin use disorder—a chronic relapsing disease that goes beyond physical dependence and is characterized by uncontrollable drug-seeking behavior.
No matter how heroin is consumed, it is highly addictive. When someone reaches the point of a heroin use disorder, obtaining and using the drug becomes their only purpose in life. Due to the changes in brain chemistry, long-term use will have adverse effects, and the best option someone has is to inquire and seek treatment to begin treating their addiction. Living in an active heroin addiction can rob someone of their life and harm their relationships with everyone around them.
Heroin addiction, as we’ve mentioned above, can have irreversible consequences, and the only way to avoid a heroin overdose is to stop using the drug and get treatment immediately. For some, getting trapped in the perils of addiction can feel like they’re stuck in quicksand, and the harder they fight, the deeper they sink. Fortunately, Ocean Breeze Recovery has the tools to help people rebuild their lives. We are an addiction rehab center based in Pompano Beach, South Florida, that is dedicated to healing broken minds, bodies, and spirits.
Ocean Breeze offers customized treatment that provides a better chance of lasting recovery than just detox alone or self-treatment. Those models are not sustainable by themselves, and if you are ready to gain back the traction in your life, it’s important to take the first step. Call one of our addiction specialists at 855-960-5341 or contact us online to discuss your options. We are ready to give you the opportunity for a better life where you aren’t living in fear of getting a bad bag of heroin and dying.
U.S. Department of Health and Human Services. (2018, May 23). HHS Acting Secretary Declares Public Health Emergency to Address National Opioid Crisis. Retrieved from https://www.hhs.gov/about/news/2017/10/26/hhs-acting-secretary-declares-public-health-emergency-address-national-opioid-crisis.html
U.S. Department of Health and Human Services. (2018, August 7) 5-Point Strategy To Combat the Opioid Crisis. Retrieved from https://www.hhs.gov/opioids/about-the-epidemic/hhs-response/index.html
Opioid Overdose. (2017, January 26). Retrieved from https://www.cdc.gov/drugoverdose/data/heroin.html
InFocus: Fentanyl-Laced Heroin A Deadly Combination : Emergency Medicine News. (n.d.). Retrieved from https://journals.lww.com/em-news/fulltext/2014/04000/InFocus__Fentanyl_Laced_Heroin_A_Deadly.5.aspx
National Institute on Drug Abuse. (n.d.). What are the immediate (short-term) effects of heroin use? Retrieved from https://www.drugabuse.gov/publications/research-reports/heroin/what-are-immediate-short-term-effects-heroin-use
verywellmind. (2020, March 24) How Long Does Withdrawal From Heroin Last?. Hartney, E. MSC., MSc., MA, PhD., Gans, S. MD Retrieved from https://www.verywellmind.com/what-to-expect-from-heroin-withdrawal-22049